Kansas, 2012

Drought in Kansas, July 1 to 31, 2012

July 1 to 31, 2012 · NWS SGF · 3 events in 3 counties and zones

A persistent upper level high pressure ridge over the central portions of the country caused more extreme heat and dry conditions for the area. Severe drought remained in place across extreme southeastern Kansas as rain fell sparsely during the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A persistent upper level high pressure ridge over the central portions of the country caused more extreme heat and dry conditions for the area. Severe drought remained in place across extreme southeastern Kansas as rain fell sparsely during the month. Many areas saw one of the driest Julys on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 30, 11:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT SUN JUL 1 2012

...UPDATE TO AVIATION...

.UPDATE...

CURRENT FORECAST IS IN GOOD SHAPE WITH NO CHANGES PLANNED FOR THE
OVERNIGHT HOURS.

A FEW SHOWERS AND RUMBLES OF THUNDER ARE TRYING TO DEVELOP ACROSS
EAST CENTRAL MISSOURI THIS EVENING. THIS ACTIVITY IS STRUGGLING TO
MAINTAIN ITSELF AS IT HAS TO OVERCOME DRY AIR IN THE MID LEVELS.
THIS ACTIVITY IS EXPECTED TO QUICKLY DISSIPATE IN THE NEXT HOUR
AND WILL REMAIN TO THE NORTHEAST AND NOT AFFECT THE AREA.

THUNDERSTORMS HAVE BEEN ABLE TO DEVELOP AND MAINTAIN THEMSELVES ACROSS
NORTHERN AND WESTERN KANSAS LATE THIS AFTERNOON INTO EARLY THIS
EVENING. THE ACTIVITY ACROSS NORTHERN KANSAS WILL TRACK TO THE
EAST ALONG A THETA-E GRADIENT ACROSS NORTHERN MISSOURI AND WILL
REMAIN WELL NORTH OF THE AREA. THE ACTIVITY ACROSS WESTERN KANSAS
WILL DISSIPATE AS IT PUSHES TO THE SOUTHEAST THIS EVENING.
THEREFORE...THE DRY CONDITIONS WILL PERSIST ACROSS THE AREA
OVERNIGHT AS LOWS GENERALLY COOL INTO THE LOWER 70S TONIGHT.

WISE

&&

.DISCUSSION...
/ISSUED 302 PM CDT SAT JUN 30 2012/

SHORT TERM (TONIGHT THROUGH TUESDAY)...

ANOTHER HOT DAY ACROSS THE REGION WITH CONDITIONS QUITE SIMILAR TO
THIS TIME YESTERDAY. ONCE AGAIN...EVERYONE WILL TOP OUT RIGHT
AROUND 100 DEGREES. A RECORD HIGH AT SGF IS NEARLY A LOCK...WITH A
CHANCE AT RECORDS AT JLN AND VIH.

TONIGHT THROUGH SUNDAY NIGHT...PERSISTENCE CONDITIONS EXPECTED.
CONCERNING HEAT HEADLINES...WILL GO AHEAD AND EXTEND THE HEAT
ADVISORY ACROSS PORTIONS OF CENTRAL MISSOURI AND THE EASTERN
OZARKS INTO SUNDAY. THIS IS WHERE AIR TEMPERATURES WILL ONCE AGAIN
TOP OUT BETWEEN 99 AND 103 WITH HEAT INDEX VALUES BETWEEN 100 AND
105. WEST OF THIS AREA...DEWPOINTS WILL REMAIN LOW ENOUGH TO
RESULT IN HEAT INDEX VALUES THE SAME AS AIR TEMPERATURES (96 TO 99
DEGREES). AS A RESULT THIS AREA WILL NOT MEET ADVISORY CRITERIA.
LOW TEMPERATURES WILL CONTINUE TO BE A BIT TRICKY. MAV/MET
HANDLING READINGS AT THE MOS POINTS WELL...HOWEVER VALLEYS HAVING
BEEN COOLING INTO THE 60S WITH SOME CONSISTENCY. HAVE CONTINUED
THIS TREND INTO THE LOW TEMP FORECAST THE NEXT TWO NIGHTS.

MONDAY THROUGH TUESDAY...AS MENTIONED IN THE DISCUSSION EARLY THIS
MORNING...THERE IS A CHANCE FOR ISOLATED TO SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT MONDAY INTO TUESDAY. THE 12Z SUITE OF
MODEL OUTPUT CONTINUES TO INDICATE A PIECE OF ENERGY BREAKING OFF
OF AN AREA OF LOW PRESSURE CURRENTLY ACROSS THE NORTHWESTERN GULF
OF MEXICO. THIS SHOULD BRING ENOUGH MOISTURE AND WEAK CONVERGENCE
TO SUPPORT SOME SHOWER AND THUNDERSTORM DEVELOPMENT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THIS WILL HELP TAKE THE
EDGE OFF OF TEMPERATURES...HOWEVER NOT EVERYONE WILL EXPERIENCE
RAINFALL.

GAGAN

LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...

THE UPPER LEVEL RIDGE OVER THE CENTRAL U.S. EXPANDS ONCE AGAIN OVER
THE REGION AND HEIGHTS WILL RISE. THIS WILL LEAD TO MORE HOT AND DRY
WEATHER FOR SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS WHICH DOES
NOT BODE WELL FOR THE ONGOING DROUGHT CONDITIONS. WE WILL SEE
TEMPERATURES STAYING ABOVE NORMAL WITH HIGHS APPROACHING THE
TRIPLE DIGITS ONCE AGAIN TOWARD THE MIDDLE AND END OF NEXT WEEK
WITH NO RELIEF IN SIGHT FOR THE NEXT SEVEN DAYS.

GRIFFIN

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH SUNDAY EVENING WITH A FEW
PASSING HIGH CLOUDS. WINDS WILL REMAIN LIGHT OUT OF THE SOUTH TO
SOUTHWEST.

SCHAUMANN

&&

.FIRE WEATHER...

DUE TO CONTINUED HOT AND DRY CONDITIONS...FIRE WEATHER INTERESTS
SHOULD REMAIN ALERT TO ELEVATED FIRE DANGER CONDITIONS.

WITH THE MODERATE TO SEVERE DROUGHT CONDITIONS DEVELOPING...VEGETATION
WILL REMAIN DRY.

THE MAIN LIMITING FACTOR FOR FIRE DANGER HAS BEEN RELATIVELY
LIGHT WINDS ACROSS THE REGION. THE LATEST FORECAST GUIDANCE SUGGEST
THAT WIND SPEEDS WILL RANGE FROM 5 TO 15 MPH FROM THE WEST AND
SOUTHWEST.

GIVEN THE CONTINUED LIGHT TO MODERATE WINDS EXPECTED...NO WARNINGS
ARE PLANNED AT THIS TIME.

CRAMER

&&

.CLIMATE...

DAILY RECORDS...

SITE...REC HIGH...REC WARM LOW

JUNE 30TH...

SGF....97/2011....77/1933
JLN...100/2011....84/1911
UNO...105/1952....76/2011
VIH...101/1901....76/1978

JULY 1ST...

SGF....98/1931....78/1931
JLN...102/1980....85/1911
UNO...103/1952....75/1998
VIH...106/1980....77/1980

KARDELL/BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ056>058-069>071-
     081>083-092-096>098-105-106.

KS...NONE.
&&
Hazardous weather outlook, Jun 30, 7:24 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 PM CDT SAT JUN 30 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
824 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 HEAT INDEX VALUES WILL RANGE FROM THE MID TO UPPER 90S ALONG AND
 WEST OF THE HIGHWAY 65 CORRIDOR SUNDAY...EAST OF THE HIGHWAY 65
 CORRIDOR HEAT INDEX VALUES WILL RANGE FROM THE UPPER 90S TO
 AROUND 103 DEGREES.

 THERE IS A LIMITED RISK FOR ISOLATED TO WIDELY SCATTERED
 THUNDERSTORMS FROM MONDAY INTO TUESDAY...MAINLY DURING THE
 AFTERNOON AND EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED AT
 THIS TIME.

 AIR TEMPERATURES AND HEAT INDEX VALUES WILL RETURN TO THE MID
 90S TO AROUND 100 DEGREES FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Other Federal Agency
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of July. The region saw very little in the way of rainfall making it one of the driest July's on record. The COOP station near Fort Scott reported 0.50 of rainfall for the month of July. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in the August storm data section for the entire drought event.

Drought, Cherokee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of July. The region saw very little in the way of rainfall making it one of the driest July's on record. The COOP station near Columbus reported 1.33 of rainfall for the month of July. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in the August storm data section for the entire drought event.

Drought, Crawford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Other Federal Agency
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of July. The region saw very little in the way of rainfall making it one of the driest July's on record. The COOP station near Walnut reported 0.62 of rainfall for the month of July. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in the August storm data section for the entire drought event.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387133, 387134, 387135.